While a leading Maltese gynaecologist said that it was “not a cause for concern” and British gynaecologists said changes to periods could be “coincidental”, it is starting to seem like more women than expected have period issues after taking the COVID-19 vaccine.
A leading British immunologist specialising in fertility is calling for an investigation into the issue.
Having experienced delayed and painful periods after receiving the Pfizer vaccine, Lovin Malta asked around to see how many women shared these issues. It turned out quite a few women I spoke to saw a change in their period after they took their COVID-19 jabs.
Here are nine comments of women in Malta on how the COVID-19 vaccine affected their periods – whether they were heavier, better or not there at all.
1. “I’ve been on the pill since I was 16 years old because of medical reasons, so usually my periods are pretty regulated. But since June I hadn’t had my period for two months and I genuinely thought I was pregnant, even though there was no way unless some divine intervention happened. I got it now but it’s still super regular.”
2. “I’ve been getting very short cycles, nearly every two weeks.”
3. “For me it reduced cramps the following two months. At this point, I would consider taking it again just for that reason.”
4. “My periods became more painful. I only had one so far since I’m fully vaccinated and it was horrible. Super bad cramps. Surprisingly it was on time, but it was way heavier than usual. I was waking up multiple times during the night because it was so painful. Cramps as if knives were inside me. Usually I only have pain for one day but this time I was in pain the entire five days.”
5. “I took the Johnson & Johnson one, and it delayed my period for a month. It was a bit more painful, but after that, everything was fine.”
6. “It was late and more painful than usual the first two months following the injection. Do keep in mind that I have an IUD.”
7. “My two cycles after the jab were the most painful I’ve ever had. I was in so much pain I had to sit down and breathe deeply to stop myself from fainting from the cramps. I also couldn’t stand up straight. I have a very high threshold for pain so this was really weird.”
8. “Normally my period was pretty regular, I used to write it down to keep note of when it would come. When I took my first dose (Pfizer), my period was supposed to come the following week and it just didn’t come. That was very unusual for me, and every possible thought went through my mind. I told my friend what was happening and she said that it could be the vaccine and then it clicked. When I took the vaccine my period came in the beginning of the month, when it usually comes at the end, so it did mess up my cycle a bit. Now it’s regular, but a pretty heavy flow, which is not so normal for me.”
9. “My first period after the vaccine was super heavy, I’d say at least three times more than usual and painful to the point where I considered contacting my doctor. But I came into work and told the girls, who asked me if it was my first after the vaccine. They said it was normal and that a lot of women had the same. It also messed up my cycle. Usually I’m on a 28 day cycle, but now it went down to 24.”
Though it isn’t yet confirmed that the period issues are related to the COVID-19 vaccine, many women appear to have experienced issues like never before after taking their jabs.
Lovin Malta has sent questions to the health ministry, inquiring about the issue.
Did you experience any differences in your period after getting vaccinated?